Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 146, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2005, 9:06 PM CDT for Garfield County, Wheeler County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2005, 9:06 PM CDT (02:06 UTC)
- Expired
- May 17, 2005, 9:32 PM CDT
- In force
- 26 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
Counties Garfield County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 156 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2505 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -278 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 180206
SVRLBF
NEC071-183-180230-
/O.NEW.KLBF.SV.W.0146.050518T0206Z-050518T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
906 PM CDT TUE MAY 17 2005
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WHEELER COUNTY IN NORTH CENTRAL NEBRASKA
EASTERN GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA
* UNTIL 930 PM CDT
* AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES NORTHWEST OF ERICSON...OR ABOUT 15 MILES EAST OF BURWELL...
AND MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
8 MILES NORTHWEST OF BARTLETT BY 920 PM CDT
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 4207 9892 4180 9891 4176 9877 4176 9863
4198 9840 4206 9831
$$
CDC2 follow-up statements
000
WWUS53 KLBF 180224
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
924 PM CDT TUE MAY 17 2005
NEC071-183-180230-
/O.CON.KLBF.SV.W.0146.000000T0000Z-050518T0230Z/
WHEELER NE-GARFIELD NE-
924 PM CDT TUE MAY 17 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM CDT FOR
EASTERN GARFIELD AND NORTHWESTERN WHEELER COUNTIES...
AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 13 MILES NORTHWEST OF BARTLETT...OR ABOUT 29
MILES SOUTH OF ONEILL...MOVING NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHERN WHEELER COUNTY THROUGH 930 PM CDT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4207 9892 4180 9891 4176 9877 4176 9863
4198 9840 4206 9831
$$
JWS000
WWUS53 KLBF 180232
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
930 PM CDT TUE MAY 17 2005
NEC071-183-180240-
/O.EXP.KLBF.SV.W.0146.000000T0000Z-050518T0230Z/
WHEELER NE-GARFIELD NE-
930 PM CDT TUE MAY 17 2005
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GARFIELD AND
NORTHWESTERN WHEELER COUNTIES EXPIRES AT 930 PM CDT...
AT 930 PM CDT...NORTH PLATTE DOPPLER RADAR INDICATED THAT THE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND MOVED OUT OF THE AREA.
HOWEVER...SCATTERED THUNDERSTORMS CAN STILL BE EXPECTED ACROSS
PORTIONS OF WHEELER COUNTY THROUGH 1000 PM CDT.
IF SEVERE WEATHER WAS OBSERVED PLEASE REPORT THAT INFORMATION TO
LOCAL LAW ENFORCEMENT FOR FURTHER RELAY TO THE NATIONAL WEATHER
SERVICE.
LAT...LON 4207 9892 4180 9891 4176 9877 4176 9863
4198 9840 4206 9831
$$
JWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:35 PM CDT, 6 hours 31 minutes earlier.
Area forecast discussion, May 17, 2:35 PM CDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 PM CDT TUE MAY 17 2005
...THE IMMEDIATE FORECAST PROBLEM IS THE POTENTIAL FOR SEVERE
THUNDERSTORMS CONTINUING INTO THE EVENING...
.DISCUSSION...
IN THE IMMEDIATE FUTURE, CONVECTION WILL PROBABLY BE UNDERWAY
ALREADY BY FORECAST ISSUANCE TIME. INITIAL PROJECTION OF THE
LOCATION OF THE DRY LINE AT 21Z IS LIKELY TO BE FROM JUST WEST OF
VALENTINE THROUGH NORTH PLATTE TO GOODLAND AND THUNDERSTORMS WILL BE
ALONG AND EAST OF THAT LINE.
IT IS THEN PROJECTED TO BE THROUGH CENTRAL AND SOUTHWEST
NEBRASKA BY 03Z. THIS SHOULD END THE STORMS OVER ALL BUT ABOUT THE
EASTERN HALF OF THE STATE.
AFTER THAT, THE UPPER RIDGE BUILDS ACROSS THE NORTHERN PLAINS
THURSDAY NIGHT AND FRIDAY KEEPING THE WEATHER QUIET FOR A DAY OR
TWO. ANOTHER FRONTAL SYSTEM MOVES INTO NORTHWEST NEBRASKA BY
SATURDAY EVENING AND THROUGH THE STATE BY SUNDAY EVENING. THERE IS
PLENTY OF MOISTURE WITH SPECIFIC HUMIDITY AT OR ABOVE 6G/KG.
CONVERGENCE AND WARM ADVECTION ALONG THE SYSTEM WILL GENERATE
THUNDERSTORMS SATURDAY NIGHT IN WESTERN NEBRASKA. BY LATE SUNDAY
MORNING THE STORMS SHOULD BE OUT OF CENTRAL NEBRASKA. ONCE AGAIN,
QUIET WEATHER IS EXPECTED AS THE UPPER RIDGE BUILDS OVER THE
ROCKIES.
&&
.SYNOPSIS...
ANALYSIS OF THE 18Z SURFACE DATA INDICATED LOW PRESSURE CENTERS
IN NORTHEAST WYOMING, NORTHWEST NEBRASKA AND NORTHWEST KANSAS. A
QUASI-STATIONARY FRONT WAS DRAPED THROUGH NORTHEAST WYOMING AND
NORTHERN NEBRASKA WITH THE DRY LINE EAST OF ALLIANCE AND SYDNEY AND
WEST OF OGALLALA. DEWPOINTS WERE IN THE MID 50S EAST OF THE DRY LINE
AND DROP OFF RAPIDLY TO THE MID 30S WEST OF THE LINE.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 0300Z NEZ004>006-008-009-023>027-
057>059-069>071
&&
SPRINGERHazardous weather outlook, May 17, 9:02 PM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 902 PM CDT TUE MAY 17 2005 NEZ004>010-022>029-035>038-056>059-069>071-094-180801- ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE- EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE- HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE- LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE- WESTERN CHERRY NE-WHEELER NE- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 902 PM CDT TUE MAY 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL EXIT FAR EASTERN PORTIONS OF THE OUTLOOK AREA THIS EVENING. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY GENERALLY DRY AND TRANQUIL WEATHER CONDITIONS ARE EXPECTED ACROSS THE REGION WEDNESDAY THROUGH FRIDAY. SATURDAY...MOISTURE WILL RETURN TO THE HIGH PLAINS. WEATHER CONDITIONS COULD ONCE AGAIN BECOME FAVORABLE FOR SEVERE WEATHER SATURDAY NIGHT AS ANOTHER STORM SYSTEM MOVES THROUGH THE REGION. SUNDAY THROUGH TUESDAY...DRY AND TRANQUIL CONDITIONS WILL PREVAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CDC
In the hours before
Local storm report, May 17, 6:53 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
653 PM CDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 7 W BASSETT 42.58N 99.67W
05/17/2005 0.88 INCH ROCK NE LAW ENFORCEMENT
&&
HANNONLocal storm report, May 17, 7:22 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
722 PM CDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TSTM WND GST BROKEN BOW 41.41N 99.64W
05/17/2005 60 MPH CUSTER NE AWOS
&&
HANNONSpecial weather statement, May 17, 7:34 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 734 PM CDT TUE MAY 17 2005 NEZ004>010-023>029-035>038-057>059-069>071-094-180500- ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE- EASTERN CHERRY NE-FRONTIER NE-GARFIELD NE-GRANT NE-HAYES NE-HOLT NE- HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-LOUP NE- MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE- WESTERN CHERRY NE-WHEELER NE- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BREWSTER...BROKEN BOW...BURWELL...CURTIS...GORDON...GRANT... HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...NORTH PLATTE... ONEILL...OGALLALA...RUSHVILLE...SPENCER...SPRINGVIEW...STAPLETON... TAYLOR...THEDFORD...TRYON AND VALENTINE 734 PM CDT TUE MAY 17 2005 SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR CHERRY...BROWN...BLAINE...THOMAS...LOGAN...LINCOLN AND FRONTIER COUNTIES. SEVERE THUNDERSTORM WATCH NUMBER 285 CONTINUES UNTIL 11 PM CDT FOR THE FOLLOWING COUNTIES IN NORTH CENTRAL NEBRASKA... BOYD...CUSTER...GARFIELD...HOLT...KEYA PAHA...LOUP...ROCK...WHEELER STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CDC
Special weather statement, May 17, 8:00 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 800 PM CDT TUE MAY 17 2005 NEZ004>010-023>029-035>038-057>059-069>071-094-180500- ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE- EASTERN CHERRY NE-FRONTIER NE-GARFIELD NE-GRANT NE-HAYES NE-HOLT NE- HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-LOUP NE- MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE- WESTERN CHERRY NE-WHEELER NE- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BREWSTER...BROKEN BOW...BURWELL...CURTIS...GORDON...GRANT... HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...NORTH PLATTE... ONEILL...OGALLALA...RUSHVILLE...SPENCER...SPRINGVIEW...STAPLETON... TAYLOR...THEDFORD...TRYON AND VALENTINE 800 PM CDT TUE MAY 17 2005 SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR CHERRY...BROWN...BLAINE...THOMAS...LOGAN...LINCOLN AND FRONTIER COUNTIES. SEVERE THUNDERSTORM WATCH NUMBER 285 CONTINUES UNTIL MIDNIGHT CDT FOR THE FOLLOWING COUNTIES IN NORTH CENTRAL NEBRASKA... BOYD...CUSTER...GARFIELD...HOLT...KEYA PAHA...LOUP...ROCK...WHEELER STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CDC
Local storm report, May 17, 8:13 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
813 PM CDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 3 W MASON CITY 41.22N 99.36W
05/17/2005 0.88 INCH CUSTER NE PUBLIC
&&
RBURNSLocal storm report, May 17, 8:39 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
839 PM CDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL 11 SSE TRYON 41.41N 100.86W
05/17/2005 0.75 INCH MCPHERSON NE PUBLIC
0355 PM HAIL 5 SSW SUTHERLAND 41.09N 101.16W
05/17/2005 0.75 INCH LINCOLN NE PUBLIC
0357 PM HAIL 1 S SUTHERLAND 41.14N 101.13W
05/17/2005 1.75 INCH LINCOLN NE LAW ENFORCEMENT
GOLF BALL SIZED HAIL ALONG INTERSTATE 80 FROM 1 MILE WEST
OF SUTHERLAND TO 3 MILES EAST OF SUTHERLAND
0359 PM HAIL SUTHERLAND 41.16N 101.13W
05/17/2005 1.00 INCH LINCOLN NE BROADCAST MEDIA
0500 PM HAIL 12 SE TRYON 41.44N 100.78W
05/17/2005 1.00 INCH MCPHERSON NE PUBLIC
HAIL COVERING THE GROUND
0501 PM HAIL 4 W NORTH PLATTE 41.13N 100.85W
05/17/2005 1.00 INCH LINCOLN NE NWS EMPLOYEE
0520 PM HAIL PURDUM 42.07N 100.26W
05/17/2005 1.00 INCH BLAINE NE PUBLIC
PEA TO QUARTER SIZE HAIL FELL FOR 25 MINUTES AND COVERED
GROUND.
0530 PM HAIL 4 W STAPLETON 41.48N 100.59W
05/17/2005 1.00 INCH LOGAN NE CO-OP OBSERVER
0547 PM HAIL 2 W STAPLETON 41.48N 100.55W
05/17/2005 0.25 INCH LOGAN NE LAW ENFORCEMENT
PEA SIZE HAIL IS COVERING THE HIGHWAY.HAIL HAS BEEN
FALLING FOR 10 MINUTES AND CONTINUES TO FALL.
0550 PM TSTM WND DMG 5 SSE PURDUM 42.00N 100.22W
05/17/2005 BLAINE NE PUBLIC
SHINGLES TORN OFF ROOF.
0550 PM HAIL 5 SSE PURDUM 42.00N 100.22W
05/17/2005 1.00 INCH BLAINE NE PUBLIC
0552 PM HAIL 17 NNE NORTH PLATTE 41.36N 100.65W
05/17/2005 0.88 INCH LINCOLN NE AMATEUR RADIO
NICKEL SIZED HAIL REPORTED AT KEIWIT ROAD IN NE LINCOLN
COUNTY.
0559 PM HAIL 6 WSW ARNOLD 41.39N 100.30W
05/17/2005 1.00 INCH LOGAN NE PUBLIC
0600 PM HAIL 15 S AINSWORTH 42.33N 99.86W
05/17/2005 0.88 INCH BROWN NE TRAINED SPOTTER
0610 PM HAIL 14 NW CALLAWAY 41.43N 100.11W
05/17/2005 1.00 INCH CUSTER NE PUBLIC
0648 PM HAIL 7 W BASSETT 42.58N 99.67W
05/17/2005 0.88 INCH ROCK NE LAW ENFORCEMENT
0659 PM TSTM WND GST BROKEN BOW 41.41N 99.64W
05/17/2005 60 MPH CUSTER NE AWOS
0806 PM HAIL 3 W MASON CITY 41.22N 99.36W
05/17/2005 0.88 INCH CUSTER NE PUBLIC
&&
JWSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:00 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Loup | 48 min |
| May 17, 7:05 PM CDT | Severe Thunderstorm Warning | LBF | Rock | 41 min |
| May 17, 7:06 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 54 min |
| May 17, 7:58 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 35 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.